We wish to thank our colleagues from Hamburg for their congratulations. However, we continue to believe that the rapid recovery observed in our patient was attributable to the intrinsic properties of ropivacaine rather than to our resuscitation skill. Indeed, it is difficult to perform a controlled study in patients to prove that the S enantiomers of local anesthetics are less cardiotoxic that the racemic mixtures. Nevertheless, there is a large body of arguments that let us consider that ropivacaine is less toxic than bupivacaine, likely because of the lower use-dependent block induced by the S enantiomers as compared with the R enantiomers or with the racemic mixtures. Studies done on cultured cells,1isolated cardiomyocytes,2papillary muscles,3isolated heart preparations,4and intact animals5have demonstrated such a difference. We agree that the mechanisms of the effects of local anesthetics on cardiac conduction are not that simple6and that these differences between enantiomers may be less important in the clinical situation. However, a study done in human volunteers also showed that ropivacaine exhibits less cardiotoxic effects than bupivacaine, at least at low doses.7Epinephrine proved to be efficacious for the treatment of bupivacaine overdose, but its intrinsic effects on heart rate are deleterious because epinephrine induces ventricular fibrillation as a result of the use dependence.5,8,9Accidents related to the cardiotoxic effect of bupivacaine usually need prolonged resuscitation measures because of a refractory ventricular fibrillation. In our case, as in the case reported by Chazalon et al. ,10,11the patients recovered very rapidly. We have attributed this rapid recovery to the absence of deleterious effect of epinephrine, as in both cases no arrhythmias were observed after epinephrine injection. These two reports are the first two cases of cardiac arrest following injection of ropivacaine published after more than 10 years of clinical practice with this agent. During the same period of time, at least five cases of cardiac arrest related to bupivacaine have been published, whereas only one case of severe dysrhythmias induced by ropivacaine has been published. Although we do not have full evidence-based proof of the less detrimental effect of ropivacaine on cardiac conduction as compared with bupivacaine, we continue to believe that ropivacaine is safer than bupivacaine.
* Cochin University Hospital, Paris, France. email@example.com